NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Pharmacy and Medications
Prednisone and Methotrexate
I have RA and my rheumatologist increased my Methotrexate from 10mg injected IM to 15mg IM. I have also been in a flare since April. So my gp increased my Prednisone to 20mg per day from 5mg. Then when I went in to see my rheumatologist he increased my Prednisone from 10mg back up to 25mg. I will be on 25 for 2 weeks, then 20 for two weeks and 15 for 2 months when I see him again. I blame the increase in Methotrexate the change in my hair. Besides my hair being dry so is my skin. It is very itchy and when I scacth it it flakes off like sawdust. I normaly only get dry skin in the winter. Could one or both of the increase in these drug cause these problems? Is it a side effect of the drugs?
Prednisone can cause various skin side effects, but it usually does not present as dry skin.
Methotrexate affects many of the fast growing cells in your body like the hair and skin cells. Therefore, it is possible that the increase in your dose of Methotrexate to 15mg could be causing your skin to be dry and itchy.
A lotion such as Eucerin or Gold Bond at least once daily may help prevent or treat dry skin. Methotrexate can also make your skin more sensitive to the sun, so be sure to wear sunscreen when going outside to avoid any additional skin irritation.
If these suggestions haven’t helped or your skin dryness has become more severe than just your normal dry skin, contact your doctor. This could be a symptom of a more serious condition. You should also speak to your doctor if your skin becomes very red and inflamed because these can be associated with more serious condition.
This response was prepared by Madeline Stephens, 2011 PharmD Candidate, University of Cincinnati College of Pharmacy.
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati